North Carolina, 2016

Damaging Wind in North Carolina, September 27, 2016

September 27, 2016 · NWS RNK · 1 event in 1 county or zone

Isolated to scattered thunderstorms formed as a result of a stationary front that pushed to the northeast of the area, and a cold front approaching from the northwest that followed on September 27th. Instability increased in some parts of the area due to breaks in the cloud cover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated to scattered thunderstorms formed as a result of a stationary front that pushed to the northeast of the area, and a cold front approaching from the northwest that followed on September 27th. Instability increased in some parts of the area due to breaks in the cloud cover. As a result, storms initiated along the slowly moving frontal boundary along the North Carolina and Virginia border. One storm produced wind damage in Caswell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 27, 7:34 PM EST, 16 minutes earlier.

Area forecast discussion, Sep 27, 7:34 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
834 PM EDT Tue Sep 27 2016

.SYNOPSIS...
A stationary front with weak areas of low pressure extended from
the Mid Atlantic states to Louisiana. Another cold front will
track through the Ohio and Tennessee Valleys on Wednesday and
Wednesday night. This low pressure system over the Mid Atlantic
will move slowly northeast into New England this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 800 PM EDT Tuesday...

Front stalled near the Blue Ridge combined with increasing
dynamics from southward moving and deepening upper low from the
Great Lakes region allowing for continued development of fairly
robust convection across the Piedmont. With lowering
heights/temperatures aloft and still warm/moist air east of the
front with PWATS around 1.7 inch, this is likely to continue.

Dynamics will continue to increase overnight as the upper low
continues to sag southward into the central Appalachians. This
will result in continued and renewed convection along and
northeast along the spine of the Blue Ridge. Advertised pops have
a good handle on the expected pattern, so will not make any
changes at this time.

Temperatures just a tad warmer than forecast. Sharp contrast in
air mass between areas west of the front/Blue Ridge and locations
to the east. Dewpoints range from the upper 30s around LWB to near
70 around DAN. Overnight lows will range from the upper 40s
northeast part of the CWA to upper 60s southeast where PWATS are
high.

As of 335 PM EDT Tuesday...

Front was hung up along the Blue Ridge this afternoon. Lowered
clouds had just cleared out of the piedmont after 2PM. MSAS
analysis showed east of the front that the lifted index values
were as high as -5 where there has been breaks in the clouds
today. Highest probability for precipitation remains east of a
Lynchburg to Wilkesboro line. Expect a sharp gradient on the
western side of the clouds and precipitation tonight and
Wednesday.

Mean flow from 850-500mb will be from the southwest tonight and
Wednesday which will result in little movement of the surface
front. Axis of deepest moisture and lift will remain over the
piedmont of Virginia and North Carolina on Wednesday. Models fill
low clouds and some fog back in overnight, especially east of the
Blue Ridge. Amount of clearing on Wednesday will be the biggest
influence on afternoon high temperatures. Fog is also expected to
form overnight in the western river valleys.

Have lowered minimum temperatures in southeast West Virginia based
on the lack of cloud cover and the surface dew points that have
lowered in the mid 30s to lower 40s. Otherwise stayed close to
bias corrected MAV guidance for lows tonight and highs on
Wednesday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM EDT Tuesday...

Closed upper low center in the Ohio Valley Wednesday evening will
move eastward and reach Eastern Kentucky by Thursday night.
Scattered showers and thunderstorms associated with the shortwave
riding northward along the frontal boundary will continue Wednesday
evening into Wednesday night as the low digs south. The SWODY2 has
highlighted a marginal risk for severe weather east of the Blue
Ridge mountains. Low temperatures Wednesday night will range from
the mid 40s in the northwest mountains to the lower 60s in the
Piedmont. Coop guidance suggest that a few lower 40s may be
possible.

A cold front will drop southeast out of the Ohio valley and move
east into the Appalachians on Thursday. Scattered showers and
thunderstorms will develop ahead and along the frontal boundary.
Some the thunderstorms could be strong with hail, gusty winds and
heavy downpours. An impressive low to mid level lapse rates combined
with very low freezing heights across the area could help the hail
potential. High temperatures on Thursday will vary from around 60
degrees in the west to the lower 70s in the East. Cloudy conditions
with scattered showers will continue Thursday night. The best chance
for rain will be across the north. Low temperatures Thursday night
will vary from lower 40s in the mountains to the mid 50s in the
Piedmont.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM EDT Tuesday...

Closed upper low over Kentucky Friday morning lifts northward in the
Ohio Valley this weekend. The low center continue to push into the
Great lakes by Sunday evening and New England by Monday. The low will
move into the Atlantic ocean on Tuesday. Meanwhile, the potential
for tropical low development across the Caribbean may lead to a
threat for the southeast early next week. This is being monitored by
the NHC and WPC.

Temperatures will start cooler for Friday with clouds along with
unsettled weather and improve Saturday, then moderate Sunday into
Tuesday.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 800 PM EDT Tuesday...

Highly variable conditions across the region this evening as a
cold front near the Blue Ridge has stalled and represents a sharp
contrast between much drier/stable air west of the Blue Ridge to
moist, unstable air east of the Blue Ridge. Scattered
thunderstorms continue to develop along and east of the front. As
a deepening upper low continues to sag southward from the Great
Lakes into the Central Appalachians over the next 24 hours or
so...expect convection to actually increase over the next few
hours across the VA/NC Piedmont ahead of the front. Temperatures
are cooling aloft...so some of these storms continue to be strong
to isolated severe, which should decrease as the night goes on.
However, the coverage will likely increase.

West of the Blue Ridge, potential for late night/early morning
dense fog exists where skies are clear and radiational cooling is
effective, especially after 08Z. East of the Blue Ridge, clouds
and showers should prevent the development of dense fog. However,
widespread low clouds are expected east of the front with mainly
MVFR cigs becoming IFR at times during the late night/early
morning hours.

Wednesday will be unsettled east of the Blue Ridge with scattered
showers, some thunderstorms and mainly MVFR cigs through much of
the day. To the west, expect greater periods of VFR cigs.

Winds will be light and variable overnight, tending to become
southeast to south 5-7kts Wednesday.

Medium confidence in cigs and vsbys through the TAF valid period.
Medium confidence in wind speed/direction through the TAF valid
period.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valley
through Friday. This will keep variable clouds, MVFR cigs, and
periods of -SHRA across the region through much of the period.
Saturday is the most likely day to be drier and have VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/RAB
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/RAB
Hazardous weather outlook, Sep 27, 3:32 AM EST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 AM EDT TUE SEP 27 2016

VAZ034-035-044>047-058-059-280845-
BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
432 AM EDT TUE SEP 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAIN IS POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
WHICH COULD LEAD TO RAPID RISES OF CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032-033-043-280845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-HENRY-
432 AM EDT TUE SEP 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-280845-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
432 AM EDT TUE SEP 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Local storm report, Sep 27, 6:13 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     2 NE BASSETT            36.78N 79.97W
09/27/2016                   HENRY              VA   911 CALL CENTER

            TREE DOWN OVER ROAD AT 600 BLOCK OF BASSET DR. TIME RADAR
            ESTIMATED.

&&

JRUCKMAN
Local storm report, Sep 27, 6:16 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             BASSETT                 36.77N 79.98W
09/27/2016  E0.50 INCH       HENRY              VA   TRAINED SPOTTER

0518 PM     HAIL             BASSETT                 36.77N 79.98W
09/27/2016  E0.50 INCH       HENRY              VA   TRAINED SPOTTER

0700 PM     HAIL             ROARING RIVER           36.22N 81.00W
09/27/2016  E0.50 INCH       WILKES             NC   TRAINED SPOTTER

&&

RBEASLEY
Local storm report, Sep 27, 6:17 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     1 SW BASSETT            36.75N 80.00W
09/27/2016                   HENRY              VA   911 CALL CENTER

            TREE DOWN ON MARY HUNTER DR. TIME RADAR ESTIMATED.

&&

JRUCKMAN
Local storm report, Sep 27, 6:26 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     3 W BASSETT             36.76N 80.04W
09/27/2016                   HENRY              VA   911 CALL CENTER

            TREE DOWN OVER ROAD AT 7100 BLOCK OF FAIRYSTONE PARK HWY.
            TIME RADAR ESTIMATED.

&&

JRUCKMAN
Special weather statement, Sep 27, 6:49 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT TUE SEP 27 2016

VAZ043-044-280030-
PITTSYLVANIA-HENRY-
749 PM EDT TUE SEP 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PITTSYLVANIA...AND
SOUTHEASTERN HENRY COUNTIES...AS WELL AS THE NORTHERN CITY OF
DANVILLE...

AT 749 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CASCADE...
MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING AND
VERY HEAVY RAINFALL CAN ALSO BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
CHATHAM...
BLAIRS...
DRY FORK...
AND AIKEN SUMMIT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3662 7977 3683 7940 3664 7928 3654 7959
      3654 7971
TIME...MOT...LOC 2349Z 239DEG 26KT 3660 7965

RAB
Local storm report, Sep 27, 7:49 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT TUE SEP 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 ESE BASSETT           36.74N 79.90W
09/27/2016                   HENRY              VA   TRAINED SPOTTER

            TREE DOWN IN A BACKYARD. TIME RADAR ESTIMATED.

&&

JRUCKMAN

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caswell

When
September 27, 7:50 PM EST
Where
Caswell County, 1.31 mi WSW of Pelham
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.490, -79.490

Thunderstorm wind gusts resulted in three trees down along Nunnely Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660200.